People taking heartburn drugs could have higher risk of death, study claims

People taking heartburn drugs could have higher risk of death, study claims

Research suggests people on proton pump inhibitors are more likely to die than those taking different antacid or none at all

Millions of people taking common heartburn and indigestion medications could be at an increased risk of death, research suggests.

The drugs, known as proton pump inhibitors (PPIs), neutralise the acid in the stomach and are widely prescribed, with low doses also available without prescription from pharmacies. In the UK, doctors issue more than 50m prescriptions for PPIs every year.

Now researchers say the drugs can increase risk of death, both compared with taking a different type of acid suppressant and not taking any at all.

“We saw a small excess risk of dying that could be attributed to the PPI drug, and the risk increased the longer they took them,” said Ziyad Al-Aly, an epidemiologist from the University of Washington and co-author of the study.

Everything you ever wanted to know about indigestion (but were too bloated to ask)

Read more

The team say the study suggests those who take the drugs without needing to could be most at risk. They urged people taking PPIs to check whether this was necessary.

More by following link:

theguardian.com/science/201...

Tuesday 4 July 2017

Sadly, no comments on this story. :-(

5 Replies
oldestnewest

Very interesting considering it feels like half the population is taking them.

I was given them and when I read the PIL it turned out that (or I thought it did) they are only meant for short term use, yet I had access to a limitless supply of the things.

In the end I weaned myself off them by cutting out junk food, cakes and biscuits, fizzy drinks and horror of horrors - my very favourite fruit and nut chocolate 😱 although I still have the odd square of 85% chocolate.

I suppose it all depends on how bad your pain is and whether you are prepared to give them up which may not be easy if you've been on them for years or even if you want to alter your lifestyle for a slightly longer life. I know when it came to refusing statins (I took them some years ago for two / three miserable, painful weeks) I weighed up everything and decided I didn't want to take something that would extend my life but which altered it so much - I couldn't walk because of the pains in my legs.

6 likes
Reply

They're indiscriminately prescribed to people without checking whether the issue is low stomach acid. People don't realise this, & their GPs & advertising doesn't mention the effect in reducing nutrient absorption.

Interesting older link from The Graun: theguardian.com/lifeandstyl...

Ann Robinson

Monday 21 December 2015 08.10 GMT

Most of us, particularly at this time of year, recognise the symptoms of indigestion: feeling sick, pain at the top of the abdomen (dyspepsia) or behind the breastbone (heartburn) and lots of burping. You may also feel bloated and particularly full up, even after eating small meals. About a fifth of adults in the developed world get recurring bouts of indigestion that can be distressing and debilitating. There may be an obvious trigger – such as a vindaloo washed down by five pints – but, equally, there may not be anything obvious...

3 likes
Reply

Coming off ppi's after long term use can lead to 'acid bounce' ie an increase in acid production over what would be normal for you, weaning yourself off them over a period of time is probably the way to go.

1 like
Reply

I've just ordered some more, I've only been taking them now and then when I feel my stomach going crazy in the morning.

I did take them every day last week though and felt a lot better with my symptoms but then ran out and had horrendous rebound which I'm still getting, stomach burning, sore throat, out of breath, wheezing, sweating, more nauseous than usual, more tense muscles and trapped nerves, blood on roof of mouth came back as well as anxiety!

What's its like if you've been using them for years then stop!?

Reply

Mazer

Hi Mazer, I can only speak for my experience.l have been on omoprazole for about 15 years. I get pain in my stomach when I am hungry, omoprazole did a good job for me but I was getting concerned about their possible effect on absorption of minerals and vitamins. I tried taking them every other day for a few weeks eventually I was taking them every 4th day. I recently started on Levo and started getting more stomach pain so I am back to taking them every other day. Hope this helps.

2 likes
Reply

You may also like...